Does T3 cause weak muscles and ligaments?

This is a question on behalf of my friend. She was diagnosed hypo just over a year ago. After trying Levo, then went on to levo/T3, then T3 - but only a low dose, 20mcg twice a day. Now she thinks the T3 has caused weak muscles and ligaments because she's got a bad back (has aggravated an old injury.) Personally, I don't think it does, but what do I know! Oh, she has a low ferritin of 28, folate is 10, B12 386. She's taking a 5mg Spatone sachet a day but 'thinks' it's causing an uncomfortable feeling and bloating around her middle... The B12 supplement is apparently giving her the runs so on those days she doesn't take one.

Last edited by

24 Replies

oldestnewest
  • Does she have high cholesterol at all, and is she taking a statin?

  • Hi marram, nope, nothing else at all.

  • T3 in itself shouldn't cause muscle/ligament problems as that is the active hormone we need to function properly.

    Her B12 is too low and was she taking methylcobalamin B12 as a low B12 can even cause alzeimers. A doctor says everyone over 60 should not have a B12 below 500.

    alzheimers.about.com/od/typ...

  • Thanks shaws, I agree. Yes I told her to get the methylcobalamin B12 sublingual. She's only just started it. I think she's been surfing too many bodybuilder forums!

  • They may not even have authentic T3. You have to be careful what you search for.

  • I know, she's a nightmare. I wish she'd stop taking that 'hypochondriac' pill!

  • Agreed! She could actually be taking amphetamines if she got it from a body building website!

  • Oops sorry, no she doesn't go on any bodbuilding sites it was just me being flippant because she magnifies EVERY symptom she gets, every day of her life, and spends hours googling and obsessing. I wondered where she'd read the rubbish about T3 and weak ligaments etc so I stuck the query into google and voila, found such a discussion on a bodybuilding site. (She gets her T3 from the doc.)

  • Adrenal problems can cause muscle weakness.

  • Arrggh, I'm not telling her that, she already diagnosed herself with Addison's last year!

  • Low Vit D can also cause aches and pains--has she had that tested? But at a guess, she's probably not on enough T3 yet, so the real problem is likely to be undertreated HypoT. Plus one 5mg Spatone packet isn't going to do much to sort out her low ferritin...

  • I agree LilyMay but she's decided now that she wants to move on to NDT from T3. She started on T4 for 6 months, then T4/T3, then T3 now wants to try NDT. I keep telling her she'll have to vastly improve her ferritin, B12 & probably Vit D if she wants to start feeling better.

  • sazzyb, it sounds like your friend has some digestive issues. Pain from the gastro-intestinal tract radiates. Sort of like gall bladder problems radiate to the right shoulder, esophageal pain radiates to the sternum and the mid back, intestinal pains radiate to the low back. Some women get pain in their low back when they get their periods.

    I would figure because thyroid hormone provides the means by which our cells use energy, if a person who is hypothyroid is treated with the correct dose, over time muscles should get stronger, recover from activities well and support the spine better.

    If your friend has been diagnosed with low levels of ferritin, B12 etc. is it diet related or poor absorption?

  • Hi gabkad, to be honest it could be a mixture. Although she was only diagnosed about 15 months ago she showed me some test results from 2004, I think she was hypo then with these results TSH 3.7 (0.36-4.1) TT4 86 (65-155). She was in her mid 30s and had gone to the doc with fatigue. If only we'd known then what we know now.

  • tpauk.com/main/?page_id=504

    Not sure if the link above is relevant.

  • Thank you Pooh, it's an interesting read. I'll bookmark this for later... ;-)

  • Her Ferritin is low and she needs much more than spatone plus of course VIT C 500mg

    Weak muscles etc far more likely to be lack of use plus the hypothyroidc

    seriously doubt its T3

  • Exactly my thoughts too, thank you.

  • If it is genuine t3, it is unlikely to be causing this problem. I take 100-125mcg daily and don't have this problem. I did when I was on t4 though.

    I wonder if the t3 (genuine or not) is what's actually causing the runs. If she is on too much thyroid hormone, the runs can be a symptom. If she is taking too much, that could definitely cause muscle or ligament weakness. If she is on an appropriate dose she shouldn't have such symptoms.

    If she spends time on body building websites, could that be where she got the t3? If there is any t3 in it at all, it is likely also cut with amphetamines or similar which will undoubtedly cause problems.

    I hope she managed to sort herself out!

    Carolyn x

  • Been there, got that! It will relax muscles that were once seizing and this can have a knock on affect. For example, with her back, she will now be moving more and because of the levo she may be doing more, this will aggravate an old injury which has been static for a some time but not actually getting better - in fact she may have been getting worse as the muscles surrounding the injury may have atrophied somewhat with underuse. I suggest she ask a physio to check her out and use levotape to tape her back so she is supported in that area and doesn't over exert herself. Most physios can do this and if she phones for an appointment she can check to ensure that they will do this before she gets there. Once the physio has put the tape on she can get a friend/partner to re-apply it if it comes loose, the stuff is easy to buy over the internet (or the physio may sell her a role of it). I had a 6 week course of treatment where the physio used acupuncture to relax my muscle spasms and taped me up to support the muscles and this allowed me to get better. However as I am hypermobile I started to damage myself when we stopped using this. So I bought a role of tape, and my daughter tapes me up if I am about to do anything dangerous - such as hoovering!

  • Thanks caz, a very interesting post.

  • i have taken t3 in the past and it did not do that - but it is one of the symptoms of being hypothyroid..........so it may be that she needs more or that she may need to add in something else?......i was on armour at the same time. i am on only armour now as the t3 did give me AF

  • Thanks ritz, I think it's because she's hypo too.

  • T4 and T3 will increase her mobility because thyroid affects all muscles/ligaments etc. I suggest that your friend is naturally hypermobile but she has been working below par for many years due to thyroid deficiency. Thyroid/hypermobility is always linked.

You may also like...